Alert archive / Georgia / Tornado Warnings in 1996

Tornado Warning 9, NWS Jacksonville, FL

March 6, 1996Wayne County, Georgia

NWS Jacksonville, FL issued this tornado warning at Mar 6, 1996, 4:44 PM EST for Wayne County, Georgia. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 6, 1996, 4:44 PM EST (21:44 UTC)
Expired
Mar 6, 1996, 5:45 PM EST
In force
61 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Wayne County, GA

The radar

The Jacksonville radar (KJAX), 120 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 4:50 PM ESTThunderstorm Wind 60Jesup, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1996-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1996-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 062145
TORJAX
GAC305-062245-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 PM EST WED MAR 6 1996
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  545 PM EST
FOR PERSONS IN THE FOLLOWING LOCATIONS ...
 
IN SOUTHEAST GEORGIA
 
   ...SOUTHERN WAYNE COUNTY
 
AT 440 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A POSSIBLE
TORNADO MOVING INTO SOUTHWEST WAYNE COUNTY NEAR SCREVEN. THE STORM
WILL MOVE ALONG STATE ROAD 38 AND PASS NEAR BROADHURST BY 500 PM.
 
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
KUYPER/WELSH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Mar 6, 2:25 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 6, 2:25 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 PM EST WED MAR 6 1996

KJAX 88D RECENTLY WENT OFFLINE WITH GRAPHIC PROBLEMS BUT HOPE TO
GET BACK UP SHORTLY.
OUTFLOW BOUNDARY CONTS TO TRACK EWD OVR SCNTRL GA WITH REPORTED STG/SVR
TSTMS ISOLD TORNADOES ASSOCD WITH IT. HEAVIEST ACTIVITY HAS
REMAINED JUST TO THE WEST AND NORTH OF OUR GA CWA AND CONTS TO MOVE E.
STRONGEST CONVECTION RMNG NEAR OR ALG OUTFLOW WHERE LO LVL CONVERGENCE
IS GREATEST AND AS IT MOVES INTO AMS OF 60+ DEWPTS. WARM SLY LO LVL
FLO CONTS WITH WINDS 30-40 KTS THRU LO LEVELS.
UPR LVL TROF AMPLIFIES AND AXIS RMNS TO W OF AREA THRU FCST PD AS
WELL AS HI MRH VALUES CONT OVR AREA KEEPING POPS ELEVATED.
NXT FNT TO TRACK OVR FA THURS NGT-FRI MRNG FOLLOWED BY ANOTHER SHOT
OF COLD AIR FOR WEEKEND.

PRELIM
SSI TE 064/080 047/055 03685
JAX TE 065/082 055/058 03485
GNV TE 066/083 051/057 03275

MOBBS

In the hours before

Special weather statement, Mar 6, 10:45 AM EST, 5 hours 59 minutes before
FLZ020>025-030>033-035>038-040-501-
GAZ132>136-149>154-162>166-501-062100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTH GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 AM EST WED MAR 6 1996

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS THROUGH 4 PM...

CONDITIONS REMAIN FAVORABLE THROUGH LATE AFTERNOON FOR STRONG TO
POSSIBLE SEVERE THUDERSTORMS IN PARTS OF SOUTHEAST GEORGIA. WHILE
THUNDERSTORMS CAN OCCUR ANYWHERE WITHIN SOUTHEAST GEORGIA...THE
GREATEST THREAT OF THE SEVERE WEATHER APPEARS TO BE NORTH OF ROUTE-32
(OR NORTH OF A LINE FROM BRUNSWICK TO ALMA TO DOUGLAS). THUNDERSTORMS
WILL PRODUCE GUSTY WINDS...VERY HEAVY RAINS AND CLOUD TO GROUND
LIGHTNING. THE STRONGER THUNDERSTORMS HOWEVER WILL PRODUCE WIND GUSTS
PAST 55 MPH AND POSSIBLE HAIL.

EMERGENCY MANAGERS AND SPOTTER PERSONNEL IN GEORGIA SHOULD REMAIN ON
THE ALERT FOR POSSIBLE SEVERE WEATHER.
Special weather statement, Mar 6, 10:45 AM EST, 5 hours 59 minutes before
FLZ020>025-030>033-035>038-040-501-
GAZ132>136-149>154-162>166-501-062100-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL...CORRECTED
1045 AM EST WED MAR 6 1996

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS THROUGH 4 PM...

CONDITIONS REMAIN FAVORABLE THROUGH LATE AFTERNOON FOR STRONG TO
POSSIBLE SEVERE THUDERSTORMS IN PARTS OF SOUTHEAST GEORGIA. WHILE
THUNDERSTORMS CAN OCCUR ANYWHERE WITHIN SOUTHEAST GEORGIA...THE
GREATEST THREAT OF THE SEVERE WEATHER APPEARS TO BE NORTH OF ROUTE-32
(OR NORTH OF A LINE FROM BRUNSWICK TO ALMA TO DOUGLAS). THUNDERSTORMS
WILL PRODUCE GUSTY WINDS...VERY HEAVY RAINS AND CLOUD TO GROUND
LIGHTNING. THE STRONGER THUNDERSTORMS HOWEVER WILL PRODUCE WIND GUSTS
PAST 55 MPH AND POSSIBLE HAIL.

EMERGENCY MANAGERS AND SPOTTER PERSONNEL IN GEORGIA SHOULD REMAIN ON
THE ALERT FOR POSSIBLE SEVERE WEATHER.
Special weather statement, Mar 6, 10:46 AM EST, 5 hours 58 minutes before
FLZ020>025-030>033-035>038-040-501-
GAZ132>136-149>154-162>166-501-062100-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL...CORRECTED
1045 AM EST WED MAR 6 1996

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS THROUGH 4 PM...

CONDITIONS REMAIN FAVORABLE THROUGH LATE AFTERNOON FOR STRONG TO
POSSIBLE SEVERE THUDERSTORMS IN PARTS OF SOUTHEAST GEORGIA. WHILE
THUNDERSTORMS CAN OCCUR ANYWHERE WITHIN SOUTHEAST GEORGIA...THE
GREATEST THREAT OF THE SEVERE WEATHER APPEARS TO BE NORTH OF ROUTE-32
(OR NORTH OF A LINE FROM BRUNSWICK TO ALMA TO DOUGLAS). THUNDERSTORMS
WILL PRODUCE GUSTY WINDS...VERY HEAVY RAINS AND CLOUD TO GROUND
LIGHTNING. THE STRONGER THUNDERSTORMS HOWEVER WILL PRODUCE WIND GUSTS
PAST 55 MPH AND POSSIBLE HAIL.

EMERGENCY MANAGERS AND SPOTTER PERSONNEL IN GEORGIA SHOULD REMAIN ON
THE ALERT FOR POSSIBLE SEVERE WEATHER.
Special weather statement, Mar 6, 12:29 PM EST, 4 hours 15 minutes before
GAZ132>136-149>154-162>166-501-501-070130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1229 PM EST WED MAR 6 1996

...TORNADO WATCH IN EFFECT FOR SOUTHEAST GEORGIA AND
ADJACENT COASTAL WATERS THROUGH 7 PM...

CONDITIONS REMAIN FAVORABLE THROUGH LATE AFTERNOON FOR TORNADO
PRODUCING SEVERE THUDERSTORMS IN PARTS OF SOUTHEAST GEORGIA.
WHILE THUNDERSTORMS CAN OCCUR ANYWHERE WITHIN SOUTHEAST
GEORGIA...THE INITIAL THREAT IS NORTH OF A LINE FROM BRUNSWICK
TO VALDOSTA BUT WILL MOVE SOUTHWARD WITH TIME. THESE
THUNDERSTORMS WILL PRODUCE GUSTY WINDS...VERY HEAVY RAINS AND
CLOUD TO GROUND LIGHTNING. THE STRONGER THUNDERSTORMS HOWEVER MAY
ALSO GENERATE TORNADOS.

EMERGENCY MANAGERS AND SPOTTER PERSONNEL IN GEORGIA SHOULD REMAIN
ON THE ALERT FOR POSSIBLE SEVERE WEATHER.

WELSH
Special weather statement, Mar 6, 12:31 PM EST, 4 hours 13 minutes before
GAZ132>136-149>154-162>166-501-501-070130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1229 PM EST WED MAR 6 1996

...TORNADO WATCH IN EFFECT FOR SOUTHEAST GEORGIA AND
ADJACENT COASTAL WATERS THROUGH 7 PM...

CONDITIONS REMAIN FAVORABLE THROUGH LATE AFTERNOON FOR TORNADO
PRODUCING SEVERE THUDERSTORMS IN PARTS OF SOUTHEAST GEORGIA.
WHILE THUNDERSTORMS CAN OCCUR ANYWHERE WITHIN SOUTHEAST
GEORGIA...THE INITIAL THREAT IS NORTH OF A LINE FROM BRUNSWICK
TO VALDOSTA BUT WILL MOVE SOUTHWARD WITH TIME. THESE
THUNDERSTORMS WILL PRODUCE GUSTY WINDS...VERY HEAVY RAINS AND
CLOUD TO GROUND LIGHTNING. THE STRONGER THUNDERSTORMS HOWEVER MAY
ALSO GENERATE TORNADOS.

EMERGENCY MANAGPERS AND SPOTTER PERSONNEL IN GEORGIA SHOULD REMAIN
ON THE ALERT FOR POSSIBLE SEVERE WEATHER.

WELSH

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 2:24 PM ESTSevere Thunderstorm WarningJAXAppling36 min
Mar 6, 2:33 PM ESTSevere Thunderstorm WarningJAXCoffee57 min
Mar 6, 3:29 PM ESTTornado WarningJAXCoffee31 min
Mar 6, 3:33 PM ESTTornado WarningJAXBacon42 min
Mar 6, 3:54 PM ESTSevere Thunderstorm WarningJAXAtkinson, Coffee66 min
Mar 6, 3:57 PM ESTSevere Thunderstorm WarningJAXAppling63 min
Mar 6, 4:02 PM ESTSevere Thunderstorm WarningJAXPierce58 min
Mar 6, 4:14 PM ESTSevere Thunderstorm WarningJAXWare46 min
Mar 6, 4:18 PM ESTSevere Thunderstorm WarningJAXWayne57 min
Mar 6, 4:54 PM ESTSevere Thunderstorm WarningJAXBrantley66 min
Mar 6, 5:02 PM ESTSevere Thunderstorm WarningJAXAtkinson58 min
Mar 6, 5:13 PM ESTSevere Thunderstorm WarningJAXGlynn62 min
Mar 6, 5:22 PM ESTSevere Thunderstorm WarningJAXWare68 min
Mar 6, 6:22 PM ESTSevere Thunderstorm WarningJAXBrantley68 min
Mar 6, 6:51 PM ESTSevere Thunderstorm WarningJAXGlynn69 min

Nearby

Tornado Warnings in Georgia, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.